Tornadoes · United States · Illinois · 2020
Unrated tornado, Edelstein, Illinois, May 28, 2020
This Unrated tornado ran 1.7 miles across Peoria County on May 28, 2020, touching down at 4:10 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- May 28, 2020
- Touchdown
- 4:10 PM CDT (21:10 UTC)
- Lifted
- 4:15 PM CDT (21:15 UTC)
- On the ground
- 5 minutes
- Path length
- 1.7 miles (2.7 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Peoria County
- Touchdown point
- 40.928, -89.635
- Lift-off point
- 40.947, -89.616
- Record number
- 2005281510-01
The damage survey
2 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The highest wind the damage implies is 70 mph.
- Start of landspout tornado
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A slow-moving cold front crossing the Mississippi River triggered scattered thunderstorms during the late afternoon and evening of May 28th. The storms produced 3 landspout tornadoes...one in Peoria County and two in Moultrie County. In addition, other thunderstorm cells dropped 3 to 4 inches of rain in about an hour, causing significant flash flooding across western Marshall County.
A landspout tornado touched down in an open field 5 miles north-northeast of Dunlap at 4:10 PM CDT. The tornado tracked northeastward and dissipated 1.1 miles east-northeast of Edelstein at 4:15 PM CDT. No damage was observed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at May 28, 3:31 PM CDT, 39 minutes earlier.
Area forecast discussion, May 28, 3:31 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 331 PM CDT Thu May 28 2020 .SYNOPSIS... Issued at 330 PM CDT Thu May 28 2020 A cold front will move across the region this evening, exiting the state during the overnight hours. Showers and storms have developed along this boundary and will spread across the region this evening and overnight; then exit the state late Friday morning. Cooler air will filter in behind the front for the end of the week and through the weekend. High pressure will also build in behind the front for the weekend, bringing more spring- like conditions to the Midwest. && .SHORT TERM...(This evening through Friday) ISSUED AT 330 PM CDT Thu May 28 2020 Showers and storms have developed along a frontal system across west central Illinois and will slowly move across the area this evening. Other scattered showers and storms have developed across eastern Illinois as well and are moving northeast across the area. The frontal boundary will slowly move east this evening across most of the area and then overnight across eastern IL. Hi Res convective models indicated that after sunset with the loss of heating/instability, the precip will become more scattered in nature, even in areas where there is a wider coverage...across west central IL. But forcing along this boundary is weak, even as it moves slowly east through the night. So will start with some higher pops but as the night progresses, have slowly reduced pops to more chance pops than likely...though will keep likely pops along the frontal boundary as it moves east. Due to the general diminishing of coverage this evening after sunset, do not think any type of flood watch is warranted; however, some stronger storms, or training storms, could produce brief heavy rain. Once the front moves through tomorrow morning, dry weather will build in and cooler weather will move into the region. && .LONG TERM...(Friday night through Thursday) ISSUED AT 330 PM CDT Thu May 28 2020 Overall pattern through the extended period is one of a building ridge out west and northwest flow across the midwest. This typically means dry weather with any storms systems moving across the northern plains and through the Great Lakes region. So, most of the area will be dry through the weekend and into next week with small chances of precip in the far north parts of the CWA. The ridge might begin to flatten some mid week so chance of shower and storms could return to the whole CWA for Wed through Thursday. Cooler temps are expected through the weekend and into next week. However, warmer temps begin to build back into the area Tue with mid to upper 80s possible Tue through Thur. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1254 PM CDT Thu May 28 2020 VFR conditions will start each site this afternoon, but convection has already developed south of DEC and CMI near 1h2 and will be moving north early this afternoon. Since unsure if storms will actually be within 5sm of the site, will have VCTS for both sites this afternoon for several hours. As the boundary moves into the area later this afternoon through this evening, clouds will lower to below 2kft and showers will occur...off and on. Will also include vcts for each of the sites later this afternoon and evening as storms should be isolated then. Since front is moving slowly and short range models have precip becoming more scattered, will switch all sites to VCSH this evening...PIA first, then CMI last. Precip will end at all sites overnight, but MVFR cigs around 2kft will continue into the morning hours. As front moves in and through the area, winds will become westerly then northeasterly. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Auten SHORT TERM...Auten LONG TERM...Auten AVIATION...Auten
Hazardous weather outlook, May 28, 3:04 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 304 PM CDT Thu May 28 2020 ILZ027>031-036-037-040-041-047-049-050-291100- Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott- Stark-Tazewell-Woodford- 304 PM CDT Thu May 28 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Major flooding will continue on the Illinois River near Havana, as well as downstream from Beardstown. Moderate flooding will persist along the remainder of the river. Scattered thunderstorms will occur through tonight. Severe weather is not expected, however locally heavy downpours and gusty winds will be possible with the stronger storms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Moderate to major flooding will continue along the Illinois River through the entire period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ038-042>046-048-051>057-061>063-066-067-071-072-291100- Champaign-Christian-Clark-Clay-Coles-Cumberland-De Witt-Douglas- Edgar-Effingham-Jasper-Logan-Macon-McLean-Menard-Moultrie-Piatt- Richland-Sangamon-Shelby-Vermilion- 304 PM CDT Thu May 28 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms will occur through tonight. Severe weather is not expected, however locally heavy downpours and gusty winds will be possible with the stronger storms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ068-073-291100- Crawford-Lawrence- 304 PM CDT Thu May 28 2020 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms will occur through tonight. Severe weather is not expected, however locally heavy downpours and gusty winds will be possible with the stronger storms. Lingering flooding on the Wabash River will diminish through late tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Isolated thunderstorms will linger into Friday morning. These are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Barnes
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
9.2 hours before the tornado, 105 km from the path. May 28, 2020.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 418 J/kg
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Lacon (C75), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 91 km away, was scanning. The volume nearest the touchdown began at 21:12 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2020 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of May 28, 2020
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.